Hostname: page-component-7d684dbfc8-mqbnt Total loading time: 0 Render date: 2023-09-27T23:15:25.907Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "coreDisableSocialShare": false, "coreDisableEcommerceForArticlePurchase": false, "coreDisableEcommerceForBookPurchase": false, "coreDisableEcommerceForElementPurchase": false, "coreUseNewShare": true, "useRatesEcommerce": true } hasContentIssue false

The Central Limit Theorem for Subsequences in Probabilistic Number Theory

Published online by Cambridge University Press:  20 November 2018

Christoph Aistleitner
Graz University of Technology, Institute of Mathematics A, Steyrergasse 30, 8010 Graz, Austria email:,
Christian Elsholtz
Graz University of Technology, Institute of Mathematics A, Steyrergasse 30, 8010 Graz, Austria email:,
Rights & Permissions [Opens in a new window]


Core share and HTML view are not possible as this article does not have html content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

Let ${{\left( {{n}_{k}} \right)}_{k\ge 1}}$ be an increasing sequence of positive integers, and let $f\left( x \right)$ be a real function satisfying


$$f\left( x+1 \right)=f\left( x \right),\int\limits_{0}^{1}{f\left( x \right)}dx=0,\text{Va}{{\text{r}}_{\left[ 0,1 \right]}}f<\infty $$

If ${{\lim }_{k\to \infty }}\frac{{{n}_{k+1}}}{{{n}_{k}}}=\infty $ the distribution of


$$\frac{\sum\nolimits_{k=1}^{N}{f\left( {{n}_{k}}x \right)}}{\sqrt{N}}$$

converges to a Gaussian distribution. In the case

$$1<\underset{k\to \infty }{\mathop{\lim \inf }}\,\,\frac{{{n}_{k+1}}}{{{n}_{k}}},\,\,\underset{k\to \infty }{\mathop{\text{lim}\,\text{sup}}}\,\,\frac{{{n}_{k+1}}}{{{n}_{k}}}<\infty$$

there is a complex interplay between the analytic properties of the function $f$, the number-theoretic properties of ${{\left( {{n}_{k}} \right)}_{k\ge 1}}$, and the limit distribution of (2).

In this paper we prove that any sequence ${{\left( {{n}_{k}} \right)}_{k\ge 1}}$ satisfying $\lim {{\sup }_{k\to \infty }}{{n}_{k+1}}/{{n}_{k}}=1$ contains a nontrivial subsequence ${{\left( {{m}_{k}} \right)}_{k\ge 1}}$ such that for any function satisfying (1) the distribution of

$$\frac{\sum\nolimits_{k=1}^{N}{f\left( {{m}_{k}}x \right)}}{\sqrt{N}}$$

converges to a Gaussian distribution. This result is best possible: for any $\varepsilon >0$ there exists a sequence ${{\left( {{n}_{k}} \right)}_{k\ge 1}}$ satisfying lim $\underset{k\to \infty }{\mathop{\sup }}\,\frac{{{n}_{k+1}}}{{{n}_{k}}}\le 1+\varepsilon$ such that for every nontrivial subsequence ${{\left( {{m}_{k}} \right)}_{k\ge 1}}$ of ${{\left( {{n}_{k}} \right)}_{k\ge 1}}$ the distribution of (2) does not converge to a Gaussian distribution for some $f$.

Our result can be viewed as a Ramsey type result: a sufficiently dense increasing integer sequence contains a subsequence having a certain requested number-theoretic property.

Research Article
Copyright © Canadian Mathematical Society 2012


[1] Aistleitner, C., Diophantine equations and the LIL for the discrepancy of sublacunary sequences. Illinois J. Math. 53(2009), 785815.Google Scholar
[2] Aistleitner, C., On the law of the iterated logarithm for the discrepancy of Lacunary sequences. Trans. Amer. Math. Soc. 362(2010), 59675982. Google Scholar
[3] Aistleitner, C. and Berkes, I., On the central limit theorem for f (nkx). Probab˙Theory Related Fields 146(2010), 267289. Google Scholar
[4] Berkes, I., A central limit theorem for trigonometric series with small gaps. Z.Wahrsch. Verw. Gebiete 47(1979), 157161. Google Scholar
[5] Berkes, I., Philipp, W. and Tichy, R. F., Empirical processes in probabilistic number theory: the LIL for the discrepancy of (nk!) mod 1. Illinois J. Math. 50(2006), 107145 (electronic).Google Scholar
[6] Berkes, I., Metric discrepancy results for sequences ﹛nkx﹜ and Diophantine equations. In: Diophantine approximation, Dev. Math. 16, Springer Wien New York, Vienna, 2008, 95105.Google Scholar
[7] Bobkov, S. G. and Götze, F., On the central limit theorem along subsequences of noncorrelated observations. Teor. Veroyatnost. i Primenen. 48(2003), 745765.Google Scholar
[8] Bobkov, S. G. and Götze, F., Concentration inequalities and limit theorems for randomized sums. Probab. Theory Related Fields 137(2007), 4981. Google Scholar
[9] Burkill, H. and Mirsky, L., Monotonicity. J. Math. Anal. Appl. 41(1973), 391410. Google Scholar
[10] Chatterji, S. D., A principle of subsequences in probability theory: the central limit theorem. Advances in Math. 13(1974), 3154; correction, ibid. 14(1974), 266–269. Google Scholar
[11] Drmota, M. and Tichy, R. F., Sequences, discrepancies and applications. Lecture Notes in Math. 1651, Springer–Verlag, Berlin, 1997.Google Scholar
[12] Dupain, Y. and Sós, V. T., On the one-sided boundedness of discrepancy-function of the sequence ﹛n﹜. Acta Arith. 37(1980), 363374.Google Scholar
[13] Erdös, P. and Gál, I. S., On the law of the iterated logarithm. I, II. Nederl. Akad.Wetensch. Proc. Ser. A 58 = Indag. Math. 17(1955), 6576, 77–84.Google Scholar
[14] Fukuyama, K., A central limit theorem for trigonometric series with bounded gaps. Probab. Theory Related Fields 149(2011), 139148. Google Scholar
[15] Fukuyama, K., A central limit theorem and a metric discrepancy result for sequences with bounded gaps. In: Dependence in Probability, Analysis and Number Theory, Kendrick Press, 2010, 233246.Google Scholar
[16] Fukuyama, K. and Nakata, K., A metric discrepancy result for the Hardy–Littlewood–Pólya sequences. Monatsh. Math. 160(2010), 4149. Google Scholar
[17] Fukuyama, K. and Petit, B., Le théorème limite central pour les suites de R. C. Baker. Ergodic Theory Dynam. Systems 21(2001), 479492.Google Scholar
[18] Gapoškin, V. F., Lacunary series and independent functions. Uspehi Mat. Nauk 21(1966), 382.Google Scholar
[19] Gapoškin, V. F., The central limit theorem for certain weakly dependent sequences. Teor. Verojatnost. i Primenen. 15(1970), 666684.Google Scholar
[20] Kac, M., Probability methods in some problems of analysis and number theory. Bull. Amer. Math. Soc. 55(1949), 641665. Google Scholar
[21] Kesten, H., The discrepancy of random sequenceskx﹜. Acta Arith. 10(1964/1965), 183213.Google Scholar
[22] Kuipers, L. and Niederreiter, H., Uniform distribution of sequences. Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York, 1974.Google Scholar
[23] Něsetřil, J., Ramsey theory. In: Handbook of combinatorics, Vol. 1, 2, Elsevier, Amsterdam, 1995, 13311403.Google Scholar
[24] Philipp, W., Limit theorems for lacunary series and uniform distribution mod1. Acta Arith. 26(1974/75), 241251.Google Scholar
[25] Philipp, W., Empirical distribution functions and strong approximation theorems for dependent random variables. A problem of Baker in probabilistic number theory. Trans. Amer. Math. Soc. 345(1994), 705727. Google Scholar
[26] Salem, R. and Zygmund, A., On lacunary trigonometric series. Proc. Nat. Acad. Sci. U. S. A. 33(1947), 333338. Google Scholar
[27] Salem, R. and Zygmund, A., La loi du logarithme itéré pour les séries trigonométriques lacunaires. Bull. Sci. Math. (2) 74(1950), 209224.Google Scholar
[28] Sanders, T., On Roth's theorem on progressions. Ann. of Math. 174(2011), 619636. Google Scholar
[29] Schoissengeier, J., On the discrepancy of (n). Acta Arith. 44(1984), 241279.Google Scholar
[30] Schoissengeier, J., A metrical result on the discrepancy of (n). Glasgow Math. J. 40(1998), 393425. Google Scholar
[31] Szemerédi, E., On sets of integers containing no k elements in arithmetic progression. Acta Arith. 27(1975), 199245.Google Scholar
[32] Takahashi, S., A gap sequence with gaps bigger than the Hadamards. Tôhoku Math. J. 13(1961), 105111. Google Scholar
[33] Zygmund, A., Trigonometric series. Vol. I, II. Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1988. Reprint of the 1979 edition.Google Scholar